Hail, Bottineau
- When
- July 17, 6:52 PM CST to 6:57 PM CST
- Where
- Bottineau County, 8.62 mi W of Antler
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.970, -101.460
A thunderstorm along the Canadian border over far north central North Dakota became severe, producing one-inch diameter hail over Bottineau County east of Sherwood.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A thunderstorm along the Canadian border over far north central North Dakota became severe, producing one-inch diameter hail over Bottineau County east of Sherwood.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 17, 5:42 PM CST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 642 PM CDT Sat Jul 17 2021 .UPDATE... Issued at 601 PM CDT Sat Jul 17 2021 Convection this evening has developed near a surface low over eastern Montana as well as over the far southern Canadian Prairies of Saskatchewan. Convection to the north will continue to move into a less favorable environment, while the eastern Montana thunderstorms will move eastward into better surface dew points. While MLCAPE of around 1500 J/kg and 30 kts of effective shear should be sufficient for a severe threat this evening, the mid- level height rises and implied subsidence and capping may mute severe potential, as previously discussed. No changes were made to precipitation chances this evening, but as heating is lost this evening POPs may need to trend down as the boundary layer decouples and MLCIN increases. && .SHORT TERM...(This evening through Sunday) Issued at 204 PM CDT Sat Jul 17 2021 Isolated to possibly scattered thunderstorms, some possibly severe, will be the main forecast issue in the short term. For this afternoon and tonight. a couple shortwaves along the MT/ND border moving through the building upper ridge, while at the surface, low pressure is situated over eastern Montana with an area of low level moisture convergence from north central into west central ND. Isolated cells have been trying to develop in this area from Divide county southwest to Williams and McKenzie counties. Lower level CIN remains and cells have been having a hard time taking off. Another shortwave tracking into eastern MT will aid in forcing for ascent through the late afternoon and early evening. It will be a battle between the low level CIN and upper level ridging vs the increasing destabilization and forcing for ascent. The more recent CAMS have been less impressive than earlier today, mainly focusing more on far western ND, but with strong instability and deeper moisture situated a little farther east, really can not rule out a strong to severe storm anywhere along and west of the highway 83 corridor through this evening. Will continue to highlight the areas south and west of Lake Sakakawea and the Missouri River for a little better chance of severe. Areas east of the Highway 83 corridor look to have less of a chance for thunderstorms tonight. However this can't be completely ruled out either with current convection over southeast Saskatchewan, and some CAMS still hinting at Canadian convection dropping south across the border late. Sunday looks to hot and dry with highs mainly in the 90s to maybe around 100 far west. .LONG TERM...(Sunday night through Saturday) Issued at 204 PM CDT Sat Jul 17 2021 A prolonged period of hot temperatures is the main highlight for the long term forecast. Strong upper level ridging with high pressure centered over the Central Rockies is forecast to persist through the long term period. There may be occasions of mid level shortwaves rounding the top of the ridge through the Northern Plains, but these are not expected to put much of a dent on temperatures. Ensemble confidence remains high in daily maximum temperatures in the 90s for most parts of the state through at least Wednesday and the warmest half of ensemble guidance around 100 degrees. NBM ensembles have trended a little lower today, possibly due to smoke in the upper atmosphere limiting heating somewhat. For example, for Wednesday at Bismarck, the 90th percentile dropped at little, with the lower end 25th percentile falling from 98 to 93 degrees. Not sure if it's smoke, or maybe a little sharper dirtier ridge. Either way it will still be hot with highs mainly in the 90s across western and central ND. For now we stuck with the NBM temperatures and we'll see how things play out as we move into early next week. Precipitation chances still appear minimal through much of the week, but there will probably be at least a few chances for thunderstorms next week, but when and where remain highly uncertain as forecast time ranges increase. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 641 PM CDT Sat Jul 17 2021 VFR conditions expected through the 00Z TAF period. A few isolated thunderstorms possible across the region this evening but far too isolated to include at any one TAF site. South to southeast surface flow will continue through the forecast period. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AE SHORT TERM...TWH LONG TERM...TWH AVIATION...AE
Hazardous Weather Outlook National Weather Service Bismarck ND 643 PM CDT Sat Jul 17 2021 NDZ017-031-032-040-043-182345- McKenzie-Golden Valley-Billings-Slope-Bowman- 643 PM CDT Sat Jul 17 2021 /543 PM MDT Sat Jul 17 2021/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight Isolated to scattered thunderstorms are possible this afternoon and tonight. A few storms could be severe late this afternoon and evening with ping pong ball size hail and wind gusts to 60 mph. Heavy rain is also possible with any storm. .DAYS TWO THROUGH SEVEN...Sunday through Friday Near critical fire weather conditions are possible Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. NDZ018>020-033-034-041-042-044-045-182345- Dunn-Mercer-Oliver-Stark-Morton-Hettinger-Grant-Adams-Sioux- 643 PM CDT Sat Jul 17 2021 /543 PM MDT Sat Jul 17 2021/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...Tonight Isolated to scattered thunderstorms are possible today and tonight. A few storms could be severe late this afternoon and evening with ping pong ball size hail and wind gusts to 60 mph. Heavy rain is also possible with any storm. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-182345- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder- Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 643 PM CDT Sat Jul 17 2021 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Isolated to scattered thunderstorms are possible today and tonight. A few storms may become severe late this afternoon and evening with quarter size hail and wind gusts to 60 mph. Heavy rain is also possible with any storm. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
The Minot AFB radar (KMBX), 78 km away, was scanning. The volume nearest the first event began at 00:52 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973927.